Capillaritis is the name given to a harmless skin condition in which there are
reddish-brown patches caused by leaky capillaries. It is also known as
The capillaries are small blood vessels near to the skin surface. For
unknown reasons they sometimes become inflamed. Blood cells may pass through
small gaps that arise between the cells, which make up the capillary walls.
The result is tiny red dots appear on the skin, described as cayenne pepper
spots. They group together to form a flat red patch, which becomes brown and
then slowly fades away over weeks to months.
Close-up of lower back
The cause of capillaritis is usually unknown. Occasionally it arises as a
reaction to a medication, a food additive or a viral infection. Capillaritis
may develop after exercise.
There are several descriptive types of capillaritis. They are often named
after the dermatologist who first described them
- Schamberg's disease (progressive pigmented purpura).
This is the most common type of capillaritis. Crops of red-brown flat
patches with cayenne pepper spots on their borders appear for no apparent
reason. Although most common on the lower legs, Schamberg's can arise on any
part of the body. It is usually irregularly distributed on both sides with
few or many patches. There are no symptoms.
- Itching purpura.
This appears similar to Schamberg's disease, but itches.
- Gourgerot-Blum (pigmented purpuric lichenoid
This form of capillaritis is less common. The patches are thickened and
itchy, rather like eczema.
- Majocchi's purpura (purpura annularis telangiectodes).
In this condition there are dilated capillaries as well as brown patches and
cayenne spots. The patches gradually spread outwards.
- Contact allergy.
Capillaritis has been reported to be due to khaki clothing dye and rubber.
It only affects skin in contact with the responsible material.
- Lichen aureus. Lichen aureus is a solitary brown-yellow
patch that is very persistent. It often overlies a varicose vein.
There is no known cure for most cases of capillaritis. It can disappear
within a few weeks, recur from time to time, or frequently persist for years.
- Consider if a medication could be the cause: discontinue it for several
months to find out if the capillaritis improves
- Try avoiding food preservatives and artificial colouring agents. Return
to a normal diet if there is no improvement after several months.
- Topical steroids can be helpful for itching but rarely clear the
- If the lower leg is affected, consider wearing graduated
compression elastic hose.
- Currently available lasers are not particularly helpful for this